3 questions and an answer about bleeding after the abortion pill

Tuesday, June 3rd, 2014 by Dr Joan F.

Question #1

Dear Doctor Joan,

I recently had a medical abortion, in which the first set of pills did not completely work. I then took the pills another time, which after a check-up with the doctor was successful. Two weeks after the first set of pills I had sex with my husband. The following day and for the past 3 days I have had moderate bleeding, clots and at time severe cramps. (In this time as well, I have flown twice and was wondering if that impacts any bleeding?)

I was told by my nurse that I still had many clots and blood that would still be leaving my body, however; I am just slightly nervous that something maybe wrong. I am just wondering if this these are normal side effects?

Question #2
I am 4-5 wk and took 2 insert pill,  started cramping and bleeding a few hrs later but not heavy. the bleeding and cramping came heavier on the 3rd day, how much longer will this bleeding continue?

Question #3

Hi Dr. Joan,
I live in the United States. It has been a little over 2 weeks since I took the abortion pill. And I was spotting normally after my abortion but now my bleeding has came back and I don’t know what that means. Every time I know a lot of blood is going to come out I rush to the restroom and its blood like when im on my period. I haven’t gone to my followup appointment yet but im schedule for this Sunday. Is this normal? this is my 3rd abortion, the first one was surgical and the second one is the pill abortion.

Answer:

The Abortion Pill, mifepristone, is taken in the doctor’s office.  24-72 hours later, a second medication, misoprostol, is usually taken at home.  Typically, cramping and bleeding start within hours of taking the second medication.   Cramping can be mild, moderate, or severe, usually lasts 1-2 hours, but can last up to 8 hours.  Bleeding is often heavier than a period when it starts, but then by the next day is usually more like a period.  Significant cramping should stop by the 2nd day, whereas irregular intermittent bleeding will typically continue for weeks to months.

It is common and normal to have bleeding that stops for weeks, and then starts again after taking the Abortion Pill.  Sex stimulates the uterus to contract, and helps the uterus to expel any residual blood, tissue, or clots that are remaining in the uterus.  This should be seen as a positive sign, and need not make you worry.  Cramping that comes and goes and responds to 800 mg of ibuprofen is normal.  Cramping that is constant for more than 24 hours, keeps getting worse and does not respond to 800 mg of ibuprofen needs to be evaluated.  These symptoms can indicate that some tissue got “stuck” in your cervix, and needs to be evaluated.

Bleeding after the Abortion pill can be erratic. Blood flow that is like a period is normal.  Blood that is red like a period, or brown, like discharge is normal. Sometimes the blood flow can be much heavier, and have clots.  This is also normal. The bleeding can happen daily, or it can stop and start.

Irregular bleeding from the Abortion Pill can go on for weeks to months.  The average length of irregular bleeding is 6 weeks.  This kind of bleeding is the main reason women are unhappy with the Abortion Pill.  However, your period will come back to normal.  Usually when women understand that it is normal, the bleeding can be more annoying that upsetting.

Bleeding that should be evaluated after the Abortion Pill includes: heavy, gushing bleeding and clots for more than 24 hours, bleeding associated with severe cramping, or daily bleeding like a period (or more) that lasts more than 4 weeks.  If you are not sure if your bleeding patterns are this heavy, it is best to call the doctor who prescribed the Abortion Pill.

I hope this is helpful,

Doctor Joan

 

 

Be Sociable, Share!